Virginia, 2020

Damaging Winds in Virginia, June 21, 2020

June 21, 2020 · NWS RNK · 2 events in 2 counties and zones

A very moist and unstable air mass produced an isolated severe thunderstorm in Henry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very moist and unstable air mass produced an isolated severe thunderstorm in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 10:00 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 21, 10:00 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1100 AM EDT Sun Jun 21 2020

.SYNOPSIS...
Summer pattern takes hold early this week with typical afternoon
and evening scattering of storms. A stronger front works in from
the northwest midweek with a better coverage of storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM EDT Sunday...

Happy Fathers Day. In general anticipating fair weather for the
bulk of the afternoon. A look at both the RNK/GSO morning
soundings would imply minimal upper support for organized deep
convection. There is a ribbon of mid level moisture (evident in
the water vapor imagery and revealed by some morning ACCAS which
arcs NNW to SSE through WV and into far western VA. This ribbon
of mid level moisture and instability is forecast to drift east
across the forecast area this afternoon with convective
allowing models indicating potential for cloud build ups leading
to scattered showers/thundershowers. Best convergence for
convective initiation is forecast over the VA/WV highlands and
across the Grayson Highlands and into the NC High Country. As
such, have highlighted both of these regions for the highest
POPs this afternoon. The mean wind is from the northwest
(330deg/15kts) so anything that develops across the higher
terrain would tend to drift southeast with time and potentially
reaching the foothills of the Blue Ridge for the late afternoon
and the piedmont this evening.

Another area to watch is a MCV over west central KY. This
feature is forecast to move northeast into the OH Valley this
afternoon. Convective outflow from this feature may reach our
far western CWA late this evening (after 8PM). Attm, not
confident on how far east this convective activity will make it
once we loose the daytime heating, but will maintain at least a
low chance threat overnight for areas west of the Blue Ridge,
while the rest of the area sees activity diminish toward
midnight. Fog again may be an issue given high humidity values,
but likely favoring the river valleys.

Going with previous forecast for highs today with 80s across the
board, cooler in the higher mountains, warmer in the piedmont.

Expect muggy conditions Sunday night with lows in the 60s.

Forecast confidence is high for temperatures/winds and sky cover and
fair to good for storm coverage today/tonight.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM EDT Sunday...

A broad upper level trough will cross over the northern Plains on
Monday. Meanwhile, a shortwave trough should pass over West Virginia
as it spins around the broader trough. In addition, copious amounts
of heat and moisture will advect into the Mid Atlantic due to
increasing southwest flow at the surface and aloft. This combination
should spark scattered showers and thunderstorms in the afternoon
with the highest chance of convection existing in the northwest
North Carolina mountains. It will certainly feel like summer has
arrived, especially in the Piedmont where high temperatures could
reach 90 degrees and dewpoints may approach 70 degrees.

Confidence on convection increases by Tuesday and Wednesday as the
broad upper level trough traverses over the Great Lakes. It will
drag a cold front across the Ohio River Valley during this time.
More widespread coverage of showers and thunderstorms is expected
along and west of the Blue Ridge, and this activity will likely
spread eastward into the Piedmont. The approaching cold front could
become aligned parallel to the prevailing flow aloft, which would
cause the frontal boundary to slow down as it reaches the Mid
Atlantic. As a result, Tuesday through Wednesday night may bring the
potential for localized flooding and isolated severe weather.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 345 PM EDT Saturday...

A cold front stalls over the deep south Thursday into Friday.
Some drier weather follows the front. By the end of the week,
the front returns as a warm front with moisture returning for
the weekend. This suggests a transition back to unsettled
weather with an opportunity for more showers and thunderstorms
to close out the month.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 1100 AM EDT Sunday...

Isolated to Scattered showers and thunderstorms are expected
this afternoon, initially favoring the higher terrain early this
afternoon then drifting southeast into the foothills and
piedmont later this afternoon and evening. A more organized area
of deep convection will be found over the OH Valley as an MCV
moves northeast from west central Kentucky. The outflow from
this storm activity may reach our western forecast area tonight
which may impact KBLF/KLWB.

Due to the Isolated/Scattered nature of the showers/storms may
keep mention out of the TAFs, or just use VCTS for the mountain
terminals only. Will amend the TAFs if radar indicates
otherwise.

The airmass generated showers/storms are expected to fade after
00z/Monday although do expect activity associated with the MCV
Over the OH valley to persist.

In general, through 06z tonight, most areas to remain VFR
outside of the scattered deep convection. Formation of river
valley fog will bring some of the mountain valley terminals,
such as LWB/BCB back down to IFR/LIFR due to visibility
restrictions.

Forecast confidence = Good.

Extended Aviation Discussion...

Monday-Tuesday expect mainly afternoon/evening scattered
storms. A front approaches midweek with better coverage of
showers and thunderstorms. With humidity staying up and
clearing at night, fog/low cloud potential is high each late
night/early morning, especially where there was rain the
previous day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...PW
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jun 21, 2:35 AM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
335 AM EDT Sun Jun 21 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-220745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
335 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 11:55 AM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1255 PM EDT Sun Jun 21 2020

VAZ012-013-211730-
Pulaski-Wythe-
1255 PM EDT Sun Jun 21 2020

...STRONG THUNDERSTORMS WILL AFFECT PULASKI AND EASTERN WYTHE
COUNTIES...

At 1250 PM EDT, a cluster of strong thunderstorms were located just
north and west of Pulaski, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with
these storms in addition to very heavy rain.

Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Allisonia...
Patterson...
Claytor Lake...
and Fort Chiswell.

Torrential rainfall from these storms may cause localized flooding.
Do not drive your vehicle through flooded roadways.

If you are on or near Claytor Lake, be prepared to get out of the
water and move to a place of safety, such as, inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

Persons in Claytor Lake State Park should consider seeking sturdy
shelter until these storms pass.

LAT...LON 3705 8098 3707 8091 3711 8093 3712 8089
      3718 8080 3719 8076 3718 8073 3708 8058
      3694 8062 3691 8068 3684 8094 3705 8103
TIME...MOT...LOC 1650Z 341DEG 7KT 3713 8095

PM

The radar

The Roanoke radar (KFCX), 32 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 21, 12:22 PM EST
Where
Pulaski County, 2.29 mi S of Mountain View
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.067, -80.629

Around a half dozen trees were blow down by severe thunderstorm winds around Claytor Lake. One tree fell on a a car.

Thunderstorm Wind, Henry

When
June 21, 3:31 PM EST to 3:36 PM EST
Where
Henry County, 1.77 mi SW of Bassett to 1.43 mi S of Bassett
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.750, -80.000

At least three trees were blown down by thunderstorm winds in the Bassett area. Both lines of Bassett Heights Road were blocked by downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902959, 902960.